Nebraska, 2003

Hail in Nebraska, May 13, 2003

May 13, 2003 · NWS LBF · 11 events in 5 counties and zones

11 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 13, 1:10 AM CST, 11 hours 25 minutes earlier.

Area forecast discussion, May 13, 1:10 AM CST, 11 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
210 AM CDT TUE MAY 12 2003

PRECIP CHANCES TODAY AND TEMPS NEXT SEVERAL DAYS MAIN CHALLENGE.

WATER VAPOR IMAGERY FROM THIS EARLY MORNING SHOWS STRONG UPPER WAVE
MOVING ACROSS THE NORTHERN ROCKIES.  AT THE SURFACE LEE
TROUGH/DRYLINE EXTENDS SOUTH ACROSS THE NORTHERN AND CENTRAL HIGH
PLAINS WITH DEEPER BOUNDARY LAYER MOISTURE SLOWLY ADVECTING NORTH
OUT OF THE SOUTHERN PLAINS.  MODELS ARE FAIRLY CLOSE WITH SYSTEM
EVOLUTION THROUGH NEXT 60 HOURS BUT ETA IS SLIGHTLY QUICKER WITH
PROGRESSION OF WAVE THROUGH NORTHERN PLAINS TODAY.  WILL AIM
SOMEWHERE BETWEEN THE ETA AND GFS FOR THIS FORECAST PACKAGE.

AFORE MENTIONED UPPER WAVE SLIDES OUT OF THE MOUNTAINS AND FORMS A
CUT OFF LOW OVER THE NORTHERN PLAINS TODAY.  THIS WILL PUSH DRYLINE
QUICKLY THROUGH AREA FROM WEST TO EAST THIS AFTERNOON WITH TRAILING
COLD FRONT SURGING INTO NORTHWEST CORNER AS WELL.  LARGE SCALE
ASCENT FROM WAVE WILL HELP TO KICK OFF CONVECTION ALONG DRYLINE BUT
MAIN QUESTION BECOMES HOW FAR WILL DRYLINE PUSH EAST BEFORE
CONVECTION FORMS.  APPEARS AS THOUGH ATMOSPHERE WILL REMAIN CAPPED
AHEAD OF DRYLINE UNTIL EARLY TO MID AFTERNOON.  BY THIS POINT
DRYLINE IS SHOWN TO HAVE CLEARED ALL BUT EASTERN MOST 6 TO 7
COUNTIES AND WILL GO WITH 30-40 POPS ACROSS THIS AREA.  DRYLINE AND
ASSOCIATED CONVECTION THEN QUICKLY CLEARS FORECAST AREA BY EARLY
EVENING.  SEVERE POTENTIAL LOOKS DECENT GIVEN 0-6KM SHEAR OF
40-50KTS AND CAPE VALUES AROUND 1500-2000 WITH MAIN THREAT BEING
LARGE HAIL. ONLY OTHER PRECIP POTENTIAL IS IMMEDIATELY BEHIND COLD
FRONT WHERE SOME RESIDUAL MOISTURE MAY BRING SOME ISOLATED SHOWERS
THROUGH EARLY EVENING AS WELL.  TEMPS LOOK WARM TODAY AS DRY
DOWNSLOPE WINDS BEHIND DRYLINE PUSH TEMPS INTO THE MID 70S TO LOWER
80S FOR HIGHS.

SUBSIDENCE THEN KICKS IN BEHIND FRONT TONIGHT AS UPPER WAVE MOVES
INTO THE UPPER MIDWEST REGION.  THIS WILL ALLOW REINFORCING SHOT OF
COOLER AIR TO SLIDE INTO FAR NORTHERN COUNTIES BY SUNRISE ON
WEDNESDAY.  THIS SHOULD BRING IN SOME STRATUS AS WELL BUT MOST OF
THE NIGHT LOOKS MOSTLY CLEAR OVER AREA.  PATTERN REMAINS QUIET INTO
THE LATTER HALF OF WEDNESDAY AS UPPER RIDGE BEGINS TO REBUILD OVER
REGION IN ADVANCE OF NEXT WAVE.  ONLY PROBLEM FOR THE DAY WILL BE
STRATUS MENTIONED ABOVE BUT FEEL IT WILL SCATTERED OUT BY EARLY
AFTERNOON.  CONDITIONS WILL BE A TAD COOLER BEHIND FRONT WITH TEMPS
IN THE MID 60S TO LOWER 70S FOR HIGHS.

NEXT WAVE THEN PLOWS INTO REGION THURSDAY INTO EARLY FRIDAY.  LATEST
GFS AND ECMWF NOW DIG MOST OF ENERGY INTO SOUTHERN PLAINS INSTEAD OF
CENTRAL PLAINS AS PREVIOUS RUN OF GFS INDICATED.  WAVE IS ALSO
AROUND 12-18 HOURS QUICKER THAN PREVIOUS GFS RUN.  FOR THIS REASON
LOOKS AS THOUGH NEXT PRECIP CHANCE WILL COME AS EARLY AS LATE
MORNING/EARLY AFTERNOON ON THURSDAY BUT SHOULD BE OUT OF AREA BY
EARLY MORNING ON FRIDAY.  SATURDAY ALSO LOOKS MUCH DRIER THAN
PREVIOUS FORECAST AS IT BECOMES A TRANSITIONAL DAY BETWEEN OUTGOING
WAVE AND LARGER SYSTEM DIGGING INTO SOUTHWEST CONUS BY THE LATE
WEEKEND.  REMOVED PRECIP MENTION ON SATURDAY AND EARLY SUNDAY BUT
PRECIP STILL LOOKS POSSIBLE LATE SUNDAY INTO MONDAY AS LEE TROUGH
REESTABLISHES ITSELF AND SERIES OF WAVES KICK OFF MORE CONVECTION.

.LBF...NONE.

AWJ
Hazardous weather outlook, May 13, 9:08 AM CST, 3 hours 27 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-132045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1008 AM CDT TUE MAY 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM WILL MOVE EAST ALONG THE NEBRASKA SOUTH DAKOTA
BORDER THIS AFTERNOON AND TONIGHT. AS THE SYSTEM MOVES EAST THROUGH
THE AFTERNOON ABUNDANT SUNSHINE WILL CONTINUE TO DESTABLIZE AN
ALREADY UNSTABLE ATMOSPHERE. WITH LIMITED LOW LEVEL MOISTURE THE
MAIN CONCERN WILL BE FOR STRONG OUTFLOW WINDS AND LARGE HAIL WITH
THE THUNDERSTORMS THAT DO DEVELOP. THE AREA OF CONCERN FOR SEVERE
WEATHER DEVELOPMENT IS EAST OF A LINE FROM SPRINGVIEW...IN KEYA PAHA
COUNTY TO CURTIS IN FRONTIER COUNTY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A RETURN OF MOIST SOUTHERLY FLOW AHEAD OF AN AREA OF LOW PRESSURE
ACROSS THE HIGH PLAINS OF COLORADO AND WYOMING WILL SET THE STAGE
FOR THUNDERSTORM DEVELOPMENT AGAIN SUNDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BY MID AFTERNOON...MAINLY EAST OF
SPRINGVIEW TO CURTIS LINE.  STAY TUNED TO THE LATEST WEATHER
FORECASTS FOR UP TO DATE INFORMATION.

POWER

The radar

The North Platte radar (KLNX), 130 km away, was scanning. The volume nearest the first event began at 18:36 UTC.

Open the radar archive at this moment

Event by event

11 hail. Local standard time, as filed.

Hail, Keya Paha

When
May 13, 12:35 PM CST
Where
Keya Paha County, 12 mi NNW of Springview
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.983, -99.817

Hail, Garfield

When
May 13, 1:10 PM CST
Where
Garfield County, Burwell
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.783, -99.133

Hail, Holt

When
May 13, 1:18 PM CST
Where
Holt County, 12 mi S of Atkinson
Measured
1.5 in hail
Property damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
42.367, -98.967

Hail, Wheeler

When
May 13, 1:45 PM CST
Where
Wheeler County, 14 mi NNE of Bartlett
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.067, -98.450

Hail, Boyd

When
May 13, 1:52 PM CST
Where
Boyd County, 13 mi N of Spencer
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.050, -98.700

Hail, Boyd

When
May 13, 2:00 PM CST
Where
Boyd County, 2 mi S of Spencer
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.833, -98.700

Hail, Holt

When
May 13, 2:12 PM CST
Where
Holt County, 8 mi NE of O Neill
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.517, -98.533

Hail, Holt

When
May 13, 2:40 PM CST
Where
Holt County, 7 mi ENE of O Neill
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.467, -98.517

Hail, Wheeler

When
May 13, 3:12 PM CST
Where
Wheeler County, 7 mi NNW of Bartlett
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.983, -98.600

Hail, Garfield

When
May 13, 3:17 PM CST
Where
Garfield County, 16 mi E of Burwell
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.783, -98.817

Hail, Wheeler

When
May 13, 4:05 PM CST
Where
Wheeler County, 10 mi S of Bartlett
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.733, -98.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355579, 5355580, 5355581, 5355584, 5355582, 5355583, 5355585, 5355586, 5355587, 5355588, 5355589.